MOMS ASK: Can You Take Midol While Breastfeeding?

Are you looking for something you can take to deal with headaches and cramps associated with hormonal problems?

Do you need something to help you deal with fatigue and bloating but find yourself worrying about your baby when you take medications while nursing?

Can you take Midol while breastfeeding your child?

Midol is a common over-the-counter medication that many nursing moms are probably very familiar with. Although it’s usually used to treat symptoms related to PMS, it may be taken for a variety of other reasons as well. However, if you’re looking for something you can take while breastfeeding, it’s a good idea to fully understand what makes up this medication before you start taking it regularly.

In this article, we’ll help you learn everything you need to know about what Midol is and whether or not it’s safe to take while you’re nursing your baby. The next time you find yourself wondering, “Can I take Midol while breastfeeding?” you should be prepared to answer that question in no uncertain terms.

So let’s get started learning more!

What is Midol?

Midol is a brand name that describes a handful of different types of medication that are usually used to treat PMS and period symptoms. There are many variations on the basic Midol formula, and each one tends to work for different types of issues.

The main medication known as Midol Complete features acetaminophen as its active ingredient. This is the same as the active ingredient in Tylenol. By itself, this ingredient is safe to use when you’re nursing your baby, but this isn’t the only ingredient present in Midol Complete. It also contains pyrilamine maleate, which is an antihistamine and may not always be safe for use when nursing. There is also quite a lot of caffeine present in this medication.

Midol Extended Relief contains naproxen sodium, which is an NSAID pain reliever that is also the active ingredient in Aleve. This medication may or may not also contain caffeine. There is a Midol Teen variation that is made up of Tylenol (acetaminophen) and pamabrom, which is a diuretic that reduces bloating. It does not contain caffeine.

Midol PM is made up of acetaminophen and diphenhydramine, which is an antihistamine and sedative that is the main ingredient in Benadryl. This combination of medication is the same as that which is found in Tylenol PM, and it should not be taken when you’re nursing. Finally, Midol liquid gels contain ibuprofen, which is the same as the active ingredient in Motrin.

Can Midol Harm the Baby?

Taking any type of medication when you’re nursing your little one may have adverse reactions, even if they aren’t always dangerous ones. Midol is one of these types of medications. Although there is nothing in it that is dangerous for use with a baby—it does not contain aspirin, which should never be used with a child younger than a teenager—it nevertheless contains a combination of ingredients that aren’t recommended for use when you’re nursing your child. Below is a list of the ways in which Midol may affect your child if you take it while you’re breastfeeding.

won’t cause any ill effects
  • Taking one dose of Midol probably won’t cause any ill effects for your baby. If you must take it once, make sure you take it at a time when you won’t be nursing your baby for at least a couple of hours. You can always pump breast milk before you take the Midol, then store it until time to feed your baby later. This way, you won’t have to worry about it being present in any high levels when you nurse.
  • Higher doses of Midol or more frequent use is very likely to cause your baby to become hyper and unable to sleep. This is largely because of the presence of caffeine in this medication. Taking too much Midol in one day may make you go well over the safe level of caffeine you can have when you’re nursing. And this, in turn, will make your baby fidgety, nervous, and possibly wide awake when it’s time for him or her to take a nap or go to sleep at night.
  • Taking too much Midol may also cause your baby to become irritable because of the presence of both the caffeine and the antihistamine in this medication. Although there haven’t been any studies to show this, many nursing moms have reported their babies becoming much fussier than usual when they take Midol and other similar medications.
  • Finally, your baby may also be more easily startled or excited if you take Midol while you’re nursing him or her. You may notice your child is getting jumpy and reacts strangely to certain stimuli, especially with extended use.

Can Midol Harm You?

There are quite a few negative side effects of taking Midol for your nursing baby, but what about you yourself? Is there anything you need to be concerned about when you take this medication? Will it cause any harm to your body or give you any ill effects that could make nursing more challenging? Below are some of the side effects that you may experience from taking Midol at any time. These are problems that may become more of an issue during the time while you’re nursing your child. Be sure to keep these in mind when making your decision.

  • Midol may make it hard for you to sleep because of all the caffeine in this medication. When you can’t sleep well, you’re more likely to have trouble taking care of your baby effectively, and you may also not be able to wake up as easily to tend to nighttime feedings or diaper changes, either.
  • You may notice a lot more general stomach upset when taking Midol. While it’s meant to treat stomach cramps related to period pain, it may cause other types of stomach pain. You may also notice the nausea associated with breastfeeding getting worse when you’re taking Midol regularly while nursing your child.
  • You may become very nervous and anxious due to the caffeine in Midol. If you’re already the type of mom who gets a little nervous about your baby more often than not, this may be a side effect you’d rather avoid.

Some nursing moms have reported feeling dizziness and confusion when taking Midol. This is a potential side effect of this medication whether you’re nursing or not, and although it’s not a common one, it’s still something that could happen if you take quite a lot of it in a short amount of time.

Conclusion

If you’re trying to decide whether or not to take Midol while you’re nursing your baby, it’s probably better to just stay away from it. While there may not be any issues associated with you taking Midol while breastfeeding, there are risks that you can simply avoid if you choose to take another, safer type of medication. You may also want to choose a natural remedy for your headache, stomach cramps, pain, or bloating. No matter what you try to treat your symptoms with, be sure to ask your doctor or a pharmacist for more information if you have further questions.

BONUS VIDEO

smile-o

You Might Also Like